Headaches on the Rebound – Sometimes the Problem is the Medication

Ann Green By Ann Green, 31st Oct 2013 | Follow this author | RSS Feed | Short URL http://nut.bz/23t0vu9p/
Posted in Wikinut>Health>General Health>Headaches & Migraines

Rebound headaches occur when the medication becomes more of a problem than the headaches themselves, something doctors often overlook. Main indicators are daily headaches and daily taking of medication.

Headaches on the Rebound – Sometimes the Problem is the Medication


The headaches started at least 15 years ago (I don’t remember exactly), and they kept on coming. Daily. Tylenol made the pain go away. (Because of a severe allergic reaction to aspirin when I was a child, I was afraid to take anything remotely related to aspirin.) It was not uncommon for me to wake up at 3 a.m. with a headache. There were no specific triggers, with the exception of alcohol, which gave me an instant migraine. (Migraine and chronic headaches are not the same thing, although if you have one you are likely to have the other.)

On different days I hurt in different places -- my jaw, teeth, face, the sides or middle of my head. Sometimes I’d get sharp pains in the temple. I mentioned the jaw pain to a dentist, wondering if it might be TMJ. He announced, “That’s absolutely TMJ!” and sent me to an oral surgeon who said that it wasn’t. A neurologist told me that my neck muscles were too tight and that I should apply heat.

As for unsolicited advice, I’ve heard it all: go gluten-free, try Reiki, find a chiropractor, get acupuncture, learn relaxation techniques, drink more water, change your pillow, give up caffeine, meditate. Frequent suggestions that the headaches might be “stress-related” sounded to me like, “If you just calmed down, you’d be fine.”


For seven years I saw a second neurologist at a top Boston hospital’s headache clinic. He had me do a sleep study which found nothing. We tried endless combinations of preventative medications, even Botox treatments in my scalp. With a diagnosis of “refractory (resistant to treatment) migraine, neck pain and muscle spasm,” I quit the clinic. I then tried cranial sacral physical therapy, with no effect.

Relief came from an unexpected source. I met someone with similar issues, and she mentioned the rebound effect, when the medication you take for headaches makes the headaches worse. I read an interview with California neurologist Dr. Allan Bernstein, who said that daily headaches and daily use of painkillers were the major indicators of rebound headache. Also, people with a history of migraines seem to have a brain chemistry that handles painkillers differently and makes them susceptible. And I was increasingly aware of the dangers of Tylenol, liver problems first and foremost.

Soon after, I went to a third neurologist, who read through my files and was amazed at the array of drugs I’d tried at the clinic. I mentioned the rebound effect; she was firm about stopping the Tylenol. She said I shouldn’t take it more than twice a week.

The next two days were among the worst of my life. Banging head pain coupled with intense anxiety. Toward the end of those two days I took a Tylenol. I did not take one for another three days. Now it’s been a month. The pain is dramatically reduced. I occasionally feel some discomfort, but I ride it out. I hesitate to call myself cured, but I’m hopeful.

When did the medication replace the headaches as the major problem? I have no idea (chicken or the egg?). I implore anyone in a similar situation to consider whether or not you, too, are on the rebound.

Tags

Headache Comfort, Headache Pain, Headaches And Migraines

Meet the author

author avatar Ann Green
Free-lance writer and PR consultant for non-profits and small businesses. Areas of interest: humor, education, relationships, religion, animal welfare, Israel, cooking

Share this page

moderator johnnydod moderated this page.
If you have any complaints about this content, please let us know

Comments

Add a comment
Username
Can't login?
Password